Look-alike Vial Alert!
From the February 22, 2007 issue
We’ve received four reports of look-alike confusion between bumetanide injection vials and norepinephrine injection vials, both made by Bedford Laboratories (see photo). In one case, a patient for whom 1 mg of bumetanide was ordered actually received the contents of a 4 mg vial of norepinephrine. A bin in the pharmacy marked ‘bumetanide’ had mistakenly been filled with several norepinephrine vials. The pharmacy technician and pharmacist did not notice the error during a dispensing check. A nurse also failed to notice the error.
The patient developed chest pain and tightness, apprehension, and bursts of ventricular tachycardia with ST elevation changes on her EKG, which necessitated transfer to ICU. Later, another nurse recognized that two other vials were supposed to contain bumetanide but actually contained norepinephrine, and the prior error was noticed. We’ve contacted Bedford, and the company noted that the bumetanide cap had been changed to the color green last April.
However, the error reported above occurred recently, suggesting that vials manufactured prior to April 2006 are still in use. Additionally, once the vial cap is removed from either product, the vials still look very similar. Bedford indicated that it would be exploring additional label changes in the future. Until then, if you use these products, we suggest purchasing one of these drugs from a different vendor.